Vaccine reaction causing Founder?
   

       The Horse Forum > Keeping and Caring for Horses > Horse Health

Vaccine reaction causing Founder?

This is a discussion on Vaccine reaction causing Founder? within the Horse Health forums, part of the Keeping and Caring for Horses category
  • Horses react to rabies vaccination
  • Horse lethargic after vaccination

 
LinkBack Thread Tools
    11-13-2010, 11:35 AM
  #1
Foal
Vaccine reaction causing Founder?

My 8 year old horse was vaccinated thursday for tetanus, flu, E/W, west nile and rabies. Within hours he was lethargic and not eating. BO gave Banamine and called the vet. The yesterday morning he was better, eating a little hay and not as lethargic. Yesterday afternoon I got to the barn and he was in his paddock unable to move. He looked like he had elephant legs, feverish and very stiff. BO immediately called the vet out while we hosed all 4 legs. Vet hoof tested and it was OK? Vet gave bute and misc other shots (?) speculating it was founder from the rabies vaccine. Put all four feet in ice for 20 minutes and he was walking significantly better and wanting to eat but still very stiff and had difficulty turning around.
Anyone have reactions like this? Now do we skip the rabies vaccine and take our chances (he's out 24/7) or give bute for a few days before and after vaccines. We have never had this problem before....he looked HORRIBLE!!
     
Sponsored Links
Advertisement
 
    11-13-2010, 02:06 PM
  #2
Foal
AWE poor thing, I hate vax time. My horse as he got older started to have reactions, so I give him bute the day before, and the day of, and that seems to do the job.

My question is why do you think it was the rabies? Is that what the vet said? My horse reacts to rabies, strangles, and I think west nile. Maybe they used a different brand of vax this time around? Two of the horses at my barns necks got huge after their vax and they had to pick their food off the ground for them to eat.

You could also split the vax up, my vet came out for my horse gave him strangles, and than left me the other ones to give to him the next week.
     
    11-14-2010, 12:07 AM
  #3
Foal
I administer the vaccinations to my horses and I only give them one shot each day thay way they don't get a bunch of differnt shots all at the same time and havent had any reactions to any of the vaccinations
     
    11-14-2010, 02:17 AM
  #4
Yearling
Chevy's where are you located? It is the wrong time of year for most of the US to be vaccinating for West Nile virus?? Also, I'm confused about your vet thinking it is founder- the horse sounds like he has cellulitis based on the swelling in the legs, etc. but being negative on the hoof testing, this doesn't sound like laminitis.

I definitely think it could be a vaccine related reaction though. It is pretty atypical but the timeline fits and it sort of sounds like a hypersensitivity reaction, though the kind that take much longer to show up. Very weird honestly.
     
    11-15-2010, 10:57 AM
  #5
Foal
I am not sure why the vet thinks it is the rabies that is the culprit. He has had rabies, flu, rhino E&W, west nile before with no reaction. We are in N Carolina and they give nasal flu, rhino E&W Enceph Tetanus and West Nile every 6 months. Rabies yearly. He is much better with lots of bute, and they also started on saturday putting nitroglycerin cream above his coronary band (shaved the hair). His legs have been wrapped since friday. He is prone to stocking up if he is in a stall so he is out 24/7 and is much happier there. My vet didn't know if it was a good idea to give rabies again, but I am afraid to. She couldn't say it was founder but had never seen such a drastic reaction within hours of vaccinating. They wanted to treat it quickly as it was so horrible looking. I have been told to give his shots on different days as this will also help determine which one is the problem. Also read about giving bute a few days before and a few days after. I NEVER want him to go through this again! Thanks for your responses.
     
    11-15-2010, 11:58 AM
  #6
Banned
It does not make sense that you (or the vet) are jumping to the reaction being rabies.

It also does not make sense to say the reaction was founder after saying there was no laminitis.


In six months I would switch to giving your horse all of his vaccines one at a time with a delay between vaccines.
     
    11-17-2010, 08:29 AM
  #7
Foal
These are the vets' assumptions, not sure why she suspected rabies. But I will definitely NOT give all his vaccines at one time again, even though we have always done this in the past with no problems. $425 later.....I learned my lesson, not to mention the pathetic looking horse that appeared miserable! He is back to normal now, thank goodness! Thanks for your responses.
     

Thread Tools

Similar Threads
Thread Thread Starter Forum Replies Last Post
omg!!!! what is causing this??? XxemmafuriaxX English Riding 23 07-10-2010 05:05 AM
Saddle causing the problem? Alycat Horse Tack and Equipment 4 10-04-2009 08:15 AM
Reaction to MTG? Mary Horse Grooming 8 08-01-2009 07:21 PM
5 Way Vaccine kim_angel Horse Health 2 05-17-2009 12:10 PM



All times are GMT -4. The time now is 12:03 PM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0